Hail, La Porte
- When
- July 5, 6:20 PM CST to 6:21 PM CST
- Where
- La Porte County, 2.67 mi WNW of Belfast
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.640, -86.780
An unstable and uncapped environment was in place ahead of a weak boundary. An area of thunderstorms moved into NW Indiana, but was weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An unstable and uncapped environment was in place ahead of a weak boundary. An area of thunderstorms moved into NW Indiana, but was weakening. A lone thunderstorm developed in southwestern St. Joseph county and tracked quickly NE over South Bend with a wet microburst producing a 79 mph wind gust at South Bend Airport as well as damage in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 5, 1:16 PM CST, 5 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 316 PM EDT Wed Jul 5 2023 .SYNOPSIS... Issued at 315 PM EDT Wed Jul 5 2023 Chances for showers and thunderstorms will increase into this evening mainly west of route 31 ahead of a slow moving cold front. Locally gusty winds and heavy rain will be the main threat. Drier and less humid arrives Thursday into Friday. && .SHORT TERM...(This Evening through Thursday) Issued at 315 PM EDT Wed Jul 5 2023 Unstable and uncapped atmosphere in place across the area with SPC mesoanalysis indicating anywhere from 1500 J/KG east to 3000 J/KG west MLCAPE. Shallow cu field rapidly developed as convective temperatures has been reached, but a lack of any upper support, shear or boundaries has significantly limited development in the vast majority of the area. The exception is near Lake Michigan where a weak lake breeze has developed in Berrien and LaPorte counties and was trying to work somewhat inland. Overall severe threat very limited, although not zero given DCAPE of 1000 to 1500 J/KG in place in the same areas with any cores that can maintain some heights and strength, even briefly possibly being able to tap this energy and bring localized wind gusts of 40 to 50 mph (can't rule out a stray severe gust). As each cell collapses, outflow boundaries are likely to help spark additional development. Have opted for a blanket 15 pop everywhere to handle renegade showers and storms away from the lake and trend towards low end chc near the boundary for the time being. Some CAMs do try to increase coverage enough that low end likely could be needed in the far NW, but will wait and see. Focus then shift to the cold front slowly lighting up from SE Wisconsin into SE Iowa, as well as a MCV working NE across west central IL. These 2 features combined with more favorable shear will allow for expanded convective development through the remainder of the afternoon that will progress slowly east. Models continue to keep much of the shower/storm potential till well after 00Z and most likely pushing 3Z in the far west. While some instability will exist, diurnal downward trend will likely limit not only the severe potential, but also result in a decreasing trend unless a well established MCS can organize. Have adjusted timing somewhat and limited highest pops to likely and confined to the western 1 to 2 tiers of counties through roughly 6Z before a further downward trend. Main concerns would be heavy rain and maybe a wind threat but lapse rates won't be very favorable for hail. The front will edge slowly east overnight and early Thursday morning. It may still in the eastern parts of the forecast area by early afternoon as convective development re-fires. Could not justify the large area of likely and even cat pops east of I-69 much of the day, so tried to confine highest pops far east and limit to a period of likely around 18Z before shifting east. Cooler and progressively less humid air will begin to arrive through the day in the west with more noticeable changes waiting for the long term. && .LONG TERM...(Thursday Night through Wednesday) Issued at 315 PM EDT Wed Jul 5 2023 A closed upper level low over Hudson Bay will slowly transition south through the period with a series of disturbances rounding the base of the low starting Friday night and persisting through much of the rest of the forecast period. This will bring periodic chances for showers and possibly some storms that will be tough to time out given typical variances in shortwave timing. As a result, slight chc to chance pops will exist. Despite the slow approach of the upper low, overall thermal fields won't change much with highs generally in the 80s with dewpoints remaining in the 60s as deeper gulf flow may remain cutoff somewhat, limiting the potential for 70+ dewpoints at this stage. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 146 PM EDT Wed Jul 5 2023 High pressure departing keeps us in dry air to start the forecast period. However, increasingly more southwesterly winds ahead of a cold front signals at least a small chance for showers and thunderstorms after 00z. Brief VISBY reductions will be possible from the heavier showers/storms, but don't have enough confidence to include that chance for FWA at this issuance as stronger showers/ storms may not last that long enough. Behind the cold front, increasing CAA may allow for a period of reduced flight conditions, probably of the stratus variety, into at least MVFR. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Fisher SHORT TERM...Fisher LONG TERM...Fisher AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 349 PM EDT Wed Jul 5 2023 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-062000- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 349 PM EDT Wed Jul 5 2023 /249 PM CDT Wed Jul 5 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. A chance of thunderstorms will persist through this evening, mainly west of route 31. Locally gusty winds and heavy rainfall will be the main threat. An isolated severe wind gust is possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-MIZ177-277-062000- Northern La Porte-Northern Berrien-Southern Berrien- 349 PM EDT Wed Jul 5 2023 /249 PM CDT Wed Jul 5 2023/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. A chance of thunderstorms will persist through this evening, mainly west of route 31. Locally gusty winds and heavy rainfall will be the main threat. An isolated severe wind gust is possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-062000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 349 PM EDT Wed Jul 5 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time.
Special Weather Statement
National Weather Service Northern Indiana
408 PM EDT Wed Jul 5 2023
MIZ177-052030-
Northern Berrien MI-
408 PM EDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northeastern Berrien
County through 430 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paw Paw Lake, or 10 miles south of South Haven, moving northeast at
20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Berrien County, including the following locations... Riverside.
This includes the following highways...
Interstate 196 between mile markers 2 and 7.
Interstate 94 in Michigan between mile markers 36 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4213 8622 4212 8622 4217 8643 4224 8636
4224 8623
TIME...MOT...LOC 2007Z 203DEG 17KT 4225 8631
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRSpecial Weather Statement
National Weather Service Northern Indiana
441 PM EDT Wed Jul 5 2023
OHZ025-052115-
Allen OH-
441 PM EDT Wed Jul 5 2023
...Strong thunderstorms will impact portions of Allen County through
515 PM EDT...
At 440 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lima to near Waynesfield. Movement was east at
20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lima, Bluffton, Fort Shawnee, Spencerville, Elida, Cairo, Harrod,
Beaverdam, Yoder, Conant, Westminster, Hume, Slabtown, Rousculp,
Rockport and Kemp.
This includes Interstate 75 between mile markers 119 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4069 8437 4092 8391 4092 8388 4064 8388
TIME...MOT...LOC 2040Z 248DEG 19KT 4074 8414 4062 8402
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NWSPreliminary Local Storm Report
National Weather Service Northern Indiana
617 PM EDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Rain Fair Plain 42.08N 86.45W
07/05/2023 M1.44 inch Berrien MI Trained Spotter
Spotter near St. Joseph, MI reports 1.44
inches of rain has fallen in the last 30
minutes.
&&
MJSpecial Weather Statement
National Weather Service Northern Indiana
622 PM EDT Wed Jul 5 2023
MIZ078-177-277-052300-
Northern Berrien MI-Cass MI-Southern Berrien MI-
622 PM EDT Wed Jul 5 2023
...Strong thunderstorms will impact portions of northwestern Cass and
northeastern Berrien Counties through 700 PM EDT...
At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benton Heights to 6 miles northeast of
Berrien Springs to Dowagiac. Movement was northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Dowagiac around 625 PM EDT.
Other locations in the path of these storms include Coloma,
Watervliet, Lake Michigan Beach and Paw Paw Lake.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 32 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8622 4207 8592 4191 8607 4196 8632
4216 8644 4224 8636 4224 8622
TIME...MOT...LOC 2221Z 213DEG 10KT 4216 8637 4202 8627 4199 8611
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NWSThe Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
A public report on twitter of a tree down on Madison Rd, between Redwood and Pecan Road.
Large tree down in the road.
The public reported numerous trees and tree limbs down.
The ASOS at the South Bend International Airport recorded a 79 mph wind gust.
Amateur radio operators reported a large tree down across the road.
Local media reported reported numerous three to 5 inch tree limbs down as well a a couple entire trees down with rot in them.
Tree down onto a road.
Broadcast media reports a large tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130475, 1130477, 1130479, 1130480, 1130487, 1130481, 1130482, 1130484, 1130486.